EconPapers    
Economics at your fingertips  
 

Debt Sustainability Analysis with emphasis on Fiscal Rules: Case of Iran

Alireza Saedi () and Hassan Dargahi ()
Additional contact information
Alireza Saedi: PhD student, Faculty of Economics and Political Sciences, Shahid Beheshti University, Iran
Hassan Dargahi: Associate Professor of Economics, Faculty of Economics and Political Sciences, Shahid Beheshti University, Iran

Quarterly Journal of Applied Theories of Economics, 2023, vol. 9, issue 4, 223-248

Abstract: Persistent budget deficit in Iran, and recent leaning to issuance of bonds for deficit compensation raised concerns about the public debt sustainability. In this article, we forecast the budget deficit for next five years (up to 2026) by using an Autoregressive Distributed Lags (ARDL) model, based on two scenarios for future macroeconomic conditions of Iran and then, the sustainability of public debt to GDP ratio is analysed. According to the results, increasing trend of the debt ratio would tend to debt unsustainability. Findings have two important implications. Firstly, in absence of budget structure reforms even high economic growth has no significant effect on debt overrun. Secondly, in continuation of high inflation the only way to prevent budget solvency is suppressed real interest rate, which subsequently could disturb saving and investment intention through the misallocation of resources. Therefore, Central Bank and Treasury should cope with a trade-off between government insolvency and inflation, warned that persistent inflation is not a reliable tool to manage fiscal sustainability. In low rate of inflation, the sustainable debt ratio is achieved due to budget structural reforms with emphasis on implementing obligatory fiscal rules

Keywords: Budget Deficit; Government Debt; DSA; Fiscal Rules; Economy of Iran. (search for similar items in EconPapers)
JEL-codes: H62 H63 H68 (search for similar items in EconPapers)
Date: 2023
References: Add references at CitEc
Citations:

Downloads: (external link)
https://ecoj.tabrizu.ac.ir/article_15974_8cfefc1e30c015677cad5a7e53592d66.pdf Full text (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ris:qjatoe:0293

Access Statistics for this article

Quarterly Journal of Applied Theories of Economics is currently edited by Sakineh Sojoodi

More articles in Quarterly Journal of Applied Theories of Economics from Faculty of Economics, Management and Business, University of Tabriz Contact information at EDIRC.
Bibliographic data for series maintained by Sakineh Sojoodi ().

 
Page updated 2025-03-19
Handle: RePEc:ris:qjatoe:0293